Alert archive / Pennsylvania / Flash Flood Warnings in 2010

Flash Flood Warning 16, NWS State College, PA

July 14, 2010Columbia County, Montour County, Northumberland County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 14, 2010, 6:27 AM EDT for Columbia County, Montour County, Northumberland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2010, 6:27 AM EDT (10:27 UTC)
Expired
Jul 14, 2010, 9:30 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, PA, Montour County, PA, Northumberland County, PA

The radar

The State College radar (KCCX), 134 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 10.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2010-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2010-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WGUS51 KCTP 141027
FFWCTP
PAC037-093-097-141330-
/O.NEW.KCTP.FF.W.0016.100714T1027Z-100714T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
627 AM EDT WED JUL 14 2010

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN MONTOUR COUNTY...
  EAST CENTRAL NORTHUMBERLAND COUNTY...
  SOUTHERN COLUMBIA COUNTY...

* UNTIL 930 AM EDT...

* AT 615 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM SLOW MOVING HEAVY SHOWERS OVER EAST CENTRAL   
  NORTHUMBERLAND...SOUTHEASTERN MONTOUR AND SOUTHERN COLUMBIA        
  COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DANVILLE...
  KULPMONT...MOUNT CARMEL...SHAMOKIN...BERWICK AND BLOOMSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DON'T DROWN!

&&

LAT...LON 4089 7628 4081 7631 4072 7655 4086 7669
      4097 7663 4101 7655 4106 7623 4095 7620

$$

FORECASTER: STEINBUGL
2 follow-up statements
541 
WGUS71 KCTP 141215
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
815 AM EDT WED JUL 14 2010

PAC037-093-097-141330-
/O.CON.KCTP.FF.W.0016.000000T0000Z-100714T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTOUR PA-NORTHUMBERLAND PA-COLUMBIA PA-
815 AM EDT WED JUL 14 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM EDT FOR
SOUTHERN COLUMBIA...EAST CENTRAL NORTHUMBERLAND AND SOUTHEASTERN
MONTOUR COUNTIES...

AT 810 AM EDT...THE HEAVY RAIN HAS TAPERED OFF...AND ONLY LIGHT RAIN 
SHOULD FALL THROUGH 10 AM. FLOODING SHOULD BE LIMITED TO ONLY THE 
SMALLEST CREEKS AND STREAMS. THESE CREEKS AND STREAMS SHOULD RECEDE 
QUICKLY LATER THIS MORNING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DANVILLE...
KULPMONT...MOUNT CARMEL...SHAMOKIN...BERWICK AND BLOOMSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4089 7628 4081 7631 4072 7655 4086 7669
      4097 7663 4101 7655 4106 7623 4095 7620

$$

FORECASTER: DANGELO
313 
WGUS71 KCTP 141327
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
927 AM EDT WED JUL 14 2010

PAC037-093-097-141335-
/O.EXP.KCTP.FF.W.0016.000000T0000Z-100714T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTOUR PA-NORTHUMBERLAND PA-COLUMBIA PA-
927 AM EDT WED JUL 14 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 AM EDT FOR SOUTHERN
COLUMBIA...EAST CENTRAL NORTHUMBERLAND AND SOUTHEASTERN MONTOUR
COUNTIES...

THE RAINFALL HAS TAPERED OFF TO JUST A LIGHT RAIN. NO FLOODING 
PROBLEMS HAVE BEEN REPORTED ACROSS THE REGION. THEREFORE...THE FLASH 
FLOOD WARNING WILL BE ALLOWED TO EXPIRE ON TIME.

IF YOU DO HAVE ANY FLOODING PLEASE REPORT IT BY CALLING YOUR LOCAL 
LAW ENFORCEMENT OFFICIALS OR BY CALLING THE NATIONAL WEATHER SERVICE 
TOLL FREE AT...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4089 7628 4081 7631 4072 7655 4086 7669
      4097 7663 4101 7655 4106 7623 4095 7620

$$

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 4:49 AM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 14, 4:49 AM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 AM EDT WED JUL 14 2010

.SYNOPSIS...
A POTENT UPPER LEVEL TROUGH WILL LIFT SLOWLY NORTHEAST FROM THE
CENTRAL APPALACHIANS TO THE MID-ATLANTIC COAST TODAY...AND
EVENTUALLY PUSH OFFSHORE TONIGHT. HIGH PRESSURE WILL MOVE INTO THE
AREA FROM THE GREAT LAKES TONIGHT THROUGH THURSDAY. A COLD FRONT
WILL MOVE INTO THE STATE ON FRIDAY.

&&

.NEAR TERM /UNTIL NOON TODAY/...
WV LOOP SHOWS COMMA HEAD UPPER LOW CENTERED NEAR THE WV PNHNDL
EARLY THIS MORNING...WITH A WELL-DEFINED BAROCLINIC/DEFORMATION
PRECIP SHIELD ORIENTED SW-NE OVR CENTRAL PA. STLT ANALYSIS AND RDR
TRENDS INDICATE AXIS OF HEAVIEST PRECIPITATION WILL BE MAINTAINED
FROM THE POCONOS SWWD BACK THRU THE EAST-CENTRAL MTNS AND MID SUSQ
VLY. DESPITE AMPLE DEEP LYR MOISTURE /STLT DERIVED BLENDED TPW
OVER 200 PCT ABOVE NORMAL/ RAINFALL RATES HAVE BEEN DECREASING
WITH MAXIMUM 0.5"/HOUR OBSERVED NOW IN ONLY A FEW LOCATIONS. 1-6
HR RAINFALL TOTALS HAVE GENERALLY BEEN BELOW FFG...HOWEVER SOME
MINOR FLOODING HAS BEEN OBSERVED. OVERALL...FEEL THAT THE FLASH
FLOOD THREAT IS BECOMING LESS OF AN ISSUE WITH MORE OF A STEADY
STRATIFORM RAIN UNFOLDING OVER THE AREA (AS OPPOSED TO PREVIOUS
CONVECTIVELY-ENHANCED RAINS).

AREAS OF SHALLOW FOG AND STRATUS WILL PLAGUE THE ALLEGHENIES...AS
RESIDUAL POST-FNTL MOISTURE ASCENDS THE HIGHER TERRAIN. THE LOW
CLOUDS AND FOG WILL BURN OFF THRU MID-MORNING. FORECAST
CHALLENGE THROUGH THE NEAR TERM WILL BE IN THE EVOLUTION OF THE
PRECIP SHIELD. ALL GUIDANCE SUGGESTS A SLOW EWD PROGRESSION TO THE
SYSTEM...WITH STEADY DEFORMATION RNFL LKLY CONTINUING THE LONGEST
WITHIN A 60 MILE SWATH CENTERED ALONG A LEWISTOWN LAPORTE LINE.

&&

.SHORT TERM /NOON TODAY THROUGH 6 AM THURSDAY/...
DRIER AIR WILL GRADUALLY WORK INTO THE REGION FROM THE NORTHWEST
LATER TODAY...WITH IMPROVING CONDS ANTICIPATED FROM WEST TO EAST.
KEPT HIGHEST POPS IN THE EAST FOR THE AFTN...AS THE MID-UPPER
TROUGH LIFTS NEWD TOWARD THE MID-ATLC COAST. AN ACCOMPANY SFC COLD
FRONT WILL SHIFT WINDS TO THE NNW WITH CONTINUED CLEARING INTO
TONIGHT.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
UPPER RIDGING WILL BUILD INTO THE REGION FOR THE BEGINNING OF THE
PD WITH CONTINUED WARM AND HUMID WEATHER BUT A DECREASE IN THE
COVERAGE OF DAILY SHOWERS AND THUNDERSTORMS THROUGH THURSDAY.
NORTHERN STREAM ENERGY WILL BRING A COLD FRONT ACROSS THE STATE
LATER FRIDAY AND FRI NIGHT WITH SCATTERED SHOWERS AND
TSRA...FOLLOWED BY AT LEAST A BRIEF BREAK TO THE HEAT AND
HUMIDITY.

GUIDANCE SUGGESTS THAT THE FRONT WILL STALL JUST TO THE SOUTH OF
PA OVER THE WEEKEND AND...COMBINED WITH A RESURGENCE OF MOISTURE
IN RETURN FLOW AND SEVERAL WEAK UPPER DISTURBANCES...WILL LEAD TO
AN INCREASE IN DIURNALLY FORCED CONVECTION FOR SATURDAY AND
SUNDAY. A SECOND COLD FRONT IS FORECAST TO MOVE ACROSS THE STATE
MONDAY AND TUESDAY. THE GFS AND ECMWF BOTH DEVELOP A MODERATE
NORTHWEST FLOW WITH THE PASSAGE OF THE MEAN 5H TROF/COLD FRONT
LATER TUESDAY...AS THE UPPER RIDGE AMPLIFIES OUT WEST. THIS WOULD
SUGGEST SEASONABLY WARM CONDITIONS WITH BELOW NORMAL HUMIDITY
ACROSS THE REGION FOR THE EARLY TO MIDDLE PORTION OF NEXT WEEK.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
UPPER LEVEL DISTURBANCE AND SFC COLD FRONT WILL SLOWLY MOVE ACROSS
THE AREA OVER THE NEXT 12-18 HOURS...WITH LIGHT TO MODERATE RAINS
CONTINUING ALONG AND SOUTHEAST OF IPT-JST LINE. EXPECT PRECIP TO
GRADUALLY TAPER OFF FROM NW TO SE AS THE SYSTEM MOVES TO THE MID-
ATLC COAST TONIGHT. HIGH PRESSURE WILL MOVE INTO THE AREA BRINGING
CLEARING AND VFR FOR THE OVERNIGHT PD. SOME PATCHY VALLEY FOG IS
POSSIBLE. POOR FLYING CONDS /LIFR-MVFR/ WILL PERSIST THROUGH 12-15Z
WITH IMPROVEMENT TO VFR ANTICIPATED BY THIS AFTN.

OUTLOOK...
THU...MAINLY VFR.
FRI...VFR WITH MVFR POSS IN SHRA/TSRA LATE.
SAT-SUN...VFR...WITH ISOLATED MVFR IN SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...DEVOIR/GARTNER
AVIATION...STEINBUGL
Hazardous weather outlook, Jul 14, 4:52 AM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
452 AM EDT WED JUL 14 2010

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
452 AM EDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL PUSH SOUTHEAST ACROSS PENNSYLVANIA LATER FRIDAY
INTO SATURDAY...ACCOMPANIED BY SCATTERED STRONG TO POSSIBLY SEVERE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:55 PM EDTSpecial Weather StatementCTPLancaster110 min
Jul 13, 10:23 PM EDTAreal Flood AdvisoryCTPBedford, Blair, Cambria, Cumberland, Huntingdon, Juniata and 3 more3 hr
Jul 13, 11:29 PM EDTFlash Flood WarningCTPBedford, Cambria, Somerset5 hr
Jul 14, 1:04 AM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon, York3 hr
Jul 14, 1:05 AM EDTFlash Flood WarningCTPCambria, Somerset3 hr
Jul 14, 1:21 AM EDTAreal Flood AdvisoryCTPBedford, Blair, Cumberland, Fulton, Huntingdon, Juniata and 2 more3 hr
Jul 14, 1:44 AM EDTAreal Flood AdvisoryCTPDauphin, Juniata, Lebanon, Northumberland, Perry, Schuylkill3 hr
Jul 14, 2:49 AM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Franklin, Fulton, Huntingdon and 2 more3 hr
Jul 14, 5:28 AM EDTAreal Flood AdvisoryCTPColumbia, Montour, Northumberland, Snyder, Union3 hr
Jul 14, 10:10 AM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Jul 14, 10:41 AM EDTFlash Flood WarningCTPLancaster4 hr
Jul 14, 10:59 AM EDTAreal Flood AdvisoryCTPSchuylkill4 hr
Jul 14, 11:23 AM EDTAreal Flood AdvisoryCTPLebanon3 hr
Jul 14, 1:58 PM EDTAreal Flood WarningCTPLancaster4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.